Blood sugar levels and medication stability

Discussion in 'General Parenting' started by gcvmom, Oct 6, 2009.

  1. gcvmom

    gcvmom Here we go again!

    Does anyone here know if there are studies or data that examine the effects blood sugar levels can have on the effectiveness of psychiatric medications?

    difficult child 2 has had breakthrough symptoms the past week or so, and he's telling me he's usually really hungry when this happens. Happened again this afternoon -- he's all over the place physically and mentally and telling me he's "starving". After he eats, he seems to calm down a bit (although tonight I did give him a prn because he's just so over-the-top).

    It can't just be my imagination.

    Is it that the medications don't work as well because the brain is low on fuel?

    I'd really like to understand this process.
     
  2. smallworld

    smallworld Moderator

    I'm not sure if low blood sugar have an effect on psychiatric medications, but I absolutely know that low blood sugar causes irritability. I don't have a mood disorder, and I get incredibility headachy and cranky when my blood sugar gets too low. Once I eat, the symptoms disappear.
     
  3. gcvmom

    gcvmom Here we go again!

    I have the same problem, SW. But for difficult child 2, he gets more hyperactive, more distractible, and his thoughts start ramping up to hypomanic levels. He's not irritable at all. I remember him getting like this when he was little and on stimulants -- I told the pediatrician (who was treating him at the time) that it seemed like his medications didn't work as well when he was hungry, and all the pediatrician could tell me was to make sure I carried snacks with me! :rolleyes:

    Anyway, I'd just like to see something that could explain what's going on... I'm googling brain glucose metabolism and stuff like that. So far it's all stuff about schizophrenia that comes up. Not sure I'm looking in the right places yet.
     
  4. flutterby

    flutterby Fly away!

    I would google hypoglycemia and psychiatric medications or bipolar.
     
  5. flutterby

    flutterby Fly away!

    It also could just very well be that he's had hypoglycemia all along and has nothing to do with his medications.

    I go through periods where my hypoglycemia is very volatile and periods where I rarely have any trouble with it at all.

    I did fine one article that mentioned that, according to a study, lithium can cause a drop in blood sugar, but I didn't find anything relating to Depakote. I also haven't dug very deep.
     
  6. gcvmom

    gcvmom Here we go again!

    Yeah, I'm still digging, too. There's a term called "neuroglycopenia" that I need to look at further... but gotta run the difficult child's to soccer practice now!
     
  7. Star*

    Star* call 911........call 911

    I am hypoglycemic/glucose resistant and clinically depressed.

    I follow a diabetic lifestyle. I take metformin. I take Wellbutrin.

    When my blood sugar levels go UP I have a feeling that I am STARVING to death almost instantly. It's like the worst hunger pangs in the world. If I do not eat something within 20 minutes I can tell you without fail I am a verbal menace, I am short tempered, I can become dizzy, disoriented and the feeling is just so overwhelming I would literally steal food off a store shelf to satisfy the hunger pangs. It's that intense. I can eat a piece of fruit or a TBS of peanut butter, a slice of wheat low cal bread or some lunch meat and in 5 minutes I am fine.

    When my blood sugar levels are DOWN I am sluggish, I am tired, I'm just tired, and I'm not irritable - but just slow to react or think. Finding a balance with my diet isn't hard..but sometimes my body despite my diet, does it's own thing.

    I have noticed in Dude - the More he is at our home eating and drinking OUR lifestyle food - the nicer, cheerier and more pleasant he is to be around. We have less to no sugar things, low cal wheat bread, as much gluten free snacks as possible, lots of fruit, diet soda only, I drink only water or 1% milk, we limit starches, potatos once a week, and all sugar for coffee was replaced with Splenda blend. ALL of it - even the "real" sugar that DF uses in his cereal? (yup it's Splenda blend, but his sugar tastes better) lol. :tongue: We both have a Weightwatchers lunch or a lunchmeat sandwich and sugar free pudding cup or sugarfree jello for dessert.

    Our other CARDINAL rule? No eating after 7:00 PM. NOTHING---nada..zip.

    I think.....there is something to be said - about cutting out and eliminating the sugar in the diets....I've lost a lot of weight and Dude? Well like I said the days he's here and eats our stuff? He's nicer AND he said that he FEELS better when he eats like we do - and while he is here he's tried to carry that over to his own home. Not very successfully - but he's cut out eating almost all candy and sugar at home. No more sodas too - and he's not near as moody - says when he has the sugar and junk food - he's a crab and has BAD bad migraines and headaches...

    So I think there IS a connection between bloodsugar levels and glucose tolerance and intolerance with moodiness...as far as it pertains to interaction with psychiatric medications and SSRI's? I dunno - but I think all on it's own sugar once regulated or eliminated in gobs - lets you see really nicer people. I am one of them. ;)

    Now if I can get the PMDD under control I should be a sweetheart...mwah hah hah...Until then? Just keep back....:mad:

    VERY interesting topic......
     
  8. gcvmom

    gcvmom Here we go again!

    Well, here's one reference I found that says:

    "In older children and adults, moderately severe hypoglycemia can resemble mania, mental illness, drug intoxication, or drunkenness."

    I need to search further and take this up with the psychiatrist. I called today and the lab was supposedly faxing difficult child 2's depakote/metabolic results today, but the psychiatrist's office says they didn't get it yet, so I guess I'll be calling again in the morning.

    Nuthin's ever straightforward, is it?
     
  9. flutterby

    flutterby Fly away!

    I found a lot of articles about is it bipolar or is it hypoglycemia when I searched.

    I tell you what, difficult child will argue with me, yell at me, etc on my worst flare days. But, when I say, "I need to eat", she leaves me alone. The kids know what it means and that if I have to do anything other than get food, it's not going to be pretty.

    For me, it feels like my body is shutting down. I did go unresponsive once when I was 5 months pregnant with difficult child.
     
  10. Star*

    Star* call 911........call 911

    (slaps head)

    SO I'm NOT just silly -

    I'm drunk???? :faint:

    Makes perfect sense to me....pass me a POPTART so I wont get a DUI????
     
  11. KTMom91

    KTMom91 Well-Known Member

    It does make sense that blood sugar levels can upend everything else...something I wouldn't have realized had I not been diagnosis'd as borderline diabetic. I take Metformin, and am still working on the diet/exercise routine. I don't have a set work schedule, and it's hard for me to find a time frame that works.

    Please pass on any other info you find out. I'd like to know!
     
  12. gcvmom

    gcvmom Here we go again!

    One thing I read over and over at our pathetic little town library was that to properly diagnose hypoglycemia, you'd have to have blood drawn at the exact moment you were experiencing symptoms. Kinda hard to do. So maybe we just have to do like the simplistic pediatrician told me years ago: just make sure he has a high-protein diet and snacks on hand so he doesn't get in this situation.

    Still doesn't satisfy my obsessive need to know!
     
  13. gcvmom

    gcvmom Here we go again!

    Here's another interesting article that talks about dilated pupils (something difficult child 2 gets quite often) as a symptom of hypoglycemia:

    http://clinical.diabetesjournals.org/content/24/3/115.full.pdf

    And although he's not diabetic (and supposedly his labs look fine) he does get some of these symptoms.
     
  14. AnnieO

    AnnieO Shooting from the Hip

    I've mentioned my friend E many times, well... He's a bit of a drama queen, always has been - serious difficult child! - with a lot of issues that SSRIs didn't help. Nor mood stabilizers.

    Then they discovered he was diabetic.

    And the changes he made + insulin? Have wiped out a lot of his difficult child tendencies (not all, of course!). He is much nicer to be around now.

    Also, his blood pressure medications & cymbalta seem to have better effect on him now. So just something to consider. And it makes sense - for instance, many medications need to be taken on an empty stomach - and others, with food.
     
  15. TerryJ2

    TerryJ2 Well-Known Member

    I agree.

    It also could just very well be that he's had hypoglycemia all along and has nothing to do with his medications.

    It's just too hard to tell if there's a connection, but with-so many people who are hypoglycemic (incl me) I'd just assume that's the issue. Just make sure he eats complex carbs and/or protein every 2 hrs.

    Good luck!
     
Loading...